Alert archive / Minnesota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 80, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 28, 1997, 5:15 PM CDT for Olmsted County, Wabasha County, Minnesota. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 28, 1997, 5:15 PM CDT (22:15 UTC)
- Expired
- Jun 28, 1997, 6:15 PM CDT
- In force
- 60 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Olmsted County, MN, Wabasha County, MN
The radar
The La Crosse radar (KARX), 97 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 5:44 PM CDT | Thunderstorm Wind 52 | Zumbro Falls, MN | |
| Jun 28, 6:05 PM CDT | Hail 0.75 | Rochester, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1849 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 282215 RRA
SVRLSE
MNC109-157-282315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
515 PM CDT SAT JUN 28 1997
* SEVERE THUNDERSTORM WARNING FOR
WABASHA COUNTY - SOUTHEASTERN MINNESOTA
OLMSTED COUNTY - SOUTHEASTERN MINNESOTA
* UNTIL 615 PM CDT
* SOME LOCATIONS AFFECTED
LAKE CITY
ZUMBRO FALLS
ROCHESTER
EYOTA
* AT 515 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 25 MILES NORTHWEST OF ROCHESTER
TO 30 MILES NORTHWEST OF WABASHA. THIS LINE OF STORMS WAS MOVING
SOUTHEAST AT 30 MPH.
* THESE STORMS WILL BE NEAR ROCHESTER AND ZUMBRO FALLS BETWEEN 545
AND 600 PM CDT.
THESE STORMS WILL CONTAIN LARGE HAIL AND DAMAGING WIND. DO NOT GO
OUTDOORS. TORRENTIAL RAINS ARE ALSO POSSIBLE WITH THESE STORMS.
TMS/MRNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:02 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jun 28, 2:02 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 202 PM CDT SAT JUN 28 1997 FORECAST PROBLEM TONIGHT IS THUNDERSTORM CHANCES. AT 18Z...NUMEROUS BOUNDARIES/THUNDERSTORM OUTFLOWS LIE ACROSS THE UPPER MISSISSIPPI VALLEY. THE MAIN FRONTAL BOUNDARY WAS LOCATED FROM THE MINNESOTA ARROWHEAD INTO NORTHEAST SOUTH DAKOTA. A THUNDERSTORM OUTFLOW WAS LOCATED ACROSS SOUTHEAST MINNESOTA. 12Z NGM/ETA/AVN ALL HAVING DIFFICULTY WITH THE NOISY PATTERN TODAY. NOT A CLEAR CUT MODEL OF CHOICE...BUT IT APPEARS FROM CURRENT RADARS THAT THE NGM LOOKS TO BEING DOING THE BEST JOB WITH THE QPF FIELDS. THE MAIN FRONTAL BOUNDARY WILL REMAIN FROM KDLH TO KABR. CONVECTION HAS REMAINED ACTIVE ALONG THIS THROUGH THE DAY...AND WOULD EXPECT IT TO CONTINUE INTO THE EVENING AS THE ATMOSPHERE FURTHER DESTABALIZES. 850 MB TO 300 MB THICKNESS WOULD SUGGEST THE STORMS WILL MOVE EAST UNTIL THEY REACH WISCONSIN WHERE THEY SHOULD TAKE MORE OF A SOUTHEAST TURN. THE BOTTOM LINE IS THAT THE THREAT OF THUNDERSTORMS WILL CONTINUE INTO TONIGHT ACROSS MOST OF THE ARX CWA. OUTSIDE OF THE BOW ECHO...THE THUNDERSTORMS THIS AFTERNOON HAVE BEEN MORE OF A PULSE VARIETY WITH THE MAIN THREAT FROM THEM BEING HAIL AND HEAVY RAIN DUE TO THE SLOW MOVEMENT. FWC/FAN COMBINATION LOOKS OK FOR TONIGHT. THANKS TO KGRB FOR COORDINATION. KING
In the hours before
Special weather statement, Jun 28, 2:12 PM CDT, 3 hours 3 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 212 PM CDT SAT JUN 28 1997 ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP ACROSS PORTIONS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THE BULK OF THE ACTIVITY HAS BEEN CONFINED TO AREAS WEST OF A LINE FROM ROCHESTER TO DECORAH. THE MAIN THREAT THUS FAR HAS BEEN PEA SIZE HAIL AND HEAVY RAINS. AS THE ATMOSPHERE FURTHER DESTABALIZES...ISOLATED SPOTS COULD RECEIVE DIME SIZE HAIL ESPECIALLY NORTHWEST OF A LINE FROM WABASHA TO DECORAH. SPOTTER GROUPS...ESPECIALLY THOSE WEST AND NORTH OF LA CROSSE...SHOULD MONITOR LATER STATEMENTS CONCERNING THE SEVERE WEATHER THREAT THIS AFTERNOON INTO TONIGHT. KING
Special weather statement, Jun 28, 2:13 PM CDT, 3 hours 2 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 212 PM CDT SAT JUN 28 1997 ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP ACROSS PORTIONS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THE BULK OF THE ACTIVITY HAS BEEN CONFINED TO AREAS WEST OF A LINE FROM ROCHESTER TO DECORAH. THE MAIN THREAT THUS FAR HAS BEEN PEA SIZE HAIL AND HEAVY RAINS. AS THE ATMOSPHERE FURTHER DESTABALIZES...ISOLATED SPOTS COULD RECEIVE DIME SIZE HAIL ESPECIALLY NORTHWEST OF A LINE FROM WABASHA TO DECORAH. SPOTTER GROUPS...ESPECIALLY THOSE WEST AND NORTH OF LA CROSSE...SHOULD MONITOR LATER STATEMENTS CONCER*NING THE SEVERE WEATHER THREAT THIS AFTERNOON INTO TONIGHT. KING
Special weather statement, Jun 28, 4:04 PM CDT, 1 hour 11 minutes before
MNZ079-086>088-094>096-WIZ017-029-032>034-041>043-053-055-282210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 404 PM CDT SAT JUN 28 1997 ...POTENTIAL FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOUTHEAST MINNESOTA AND PORTIONS OF WESTERN AND CENTRAL WISCONSIN UNTIL 9 PM CDT. SOME OF THE CITIES INCLUDED IN THE WATCH AREA ARE...ROCHESTER...AUSTIN...WINONA...WABASHA..LA CROSSE...BLACK RIVER FALLS...NEILSVILLE AND TOMAH. A LINE OF SEVERE HAS BEEN MOVING ACROSS CENTRAL MINNESOTA THIS AFTERNOON WAS BRINGING DAMAGING WINDS AND LARGE HAIL. SEVERAL REPORTS OF TREES BEING BLOWN AND STRUCTURAL DAMAGES HAVE BEEN REPORTED WITH THIS LINE. THE LINE CONTINUES TO MOVE TO THE EAST SOUTHEAST 30 TO 40 MPH AND WILL MOVE INTO THE WESTERN SECTIONS OF SOUTHEAST MINNESOTA BY 445 PM. THE LINE WILL CONTINUE TO MOVE EAST AND REACH THE LA CROSSE AREA BY 7 PM. THIS IS A DANGEROUS SITUATION...STAY ALERT FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TMS/MRN
Special weather statement, Jun 28, 4:07 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT CORRECTED NATIONAL WEATHER SERVICE LA CROSSE, WI 407 PM CDT SAT JUN 28 1997 MNZ079-086>088-094>096-WIZ017-029-032>034-041>043-053-055-282210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 404 PM CDT SAT JUN 28 1997 ...POTENTIAL FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOUTHEAST MINNESOTA AND PORTIONS OF WESTERN AND CENTRAL WISCONSIN UNTIL 9 PM CDT. SOME OF THE CITIES INCLUDED IN THE WATCH AREA ARE...ROCHESTER...AUSTIN...WINONA...WABASHA..LA CROSSE...BLACK RIVER FALLS...NEILSVILLE AND TOMAH. A LINE OF SEVERE THUNDERSTORMS HAS BEEN MOVING ACROSS CENTRAL MINNESOTA THIS AFTERNOON WAS BRINGING DAMAGING WINDS AND LARGE HAIL. SEVERAL REPORTS OF TREES BEING BLOWN AND STRUCTURAL DAMAGES HAVE BEEN REPORTED WITH THIS LINE. THE LINE CONTINUES TO MOVE TO THE EAST SOUTHEAST 30 TO 40 MPH AND WILL MOVE INTO THE WESTERN SECTIONS OF SOUTHEAST MINNESOTA BY 445 PM. THE LINE WILL CONTINUE TO MOVE EAST AND REACH THE LA CROSSE AREA BY 7 PM. THIS IS A DANGEROUS SITUATION...STAY ALERT FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TMS/MRN
Special weather statement, Jun 28, 4:08 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT CORRECTED NATIONAL WEATHER SERVICE LA CROSSE, WI 407 PM CDT SAT JUN 28 1997 MNZ079-086>088-094>096-WIZ017-029-032>034-041>043-053-055-282210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 404 PM CDT SAT JUN 28 1997 ...POTENTIAL FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOUTHEAST MINNESOTA AND PORTIONS OF WESTERN AND CENTRAL WISCONSIN UNTIL 9 PM CDT. SOME OF THE CITIES INCLUDED IN THE WATCH AREA ARE...ROCHESTER...AUSTIN...WINONA...WABASHA..LA CROSSE...BLACK RIVER FALLS...NEILSVILLE AND TOMAH. A LINE OF SEVERE THUNDERSTORMS HAS BEEN MOVING ACROSS CENTRAL MINNESOTA THIS AFTERNOON WAS BRINGING DAMAGING WINDS AND LARGE HAIL. SEVERAL REPORTS OF TREES BEING BLOWN AND STRUCTURAL DAMAGES HAVE BEEN REPORTED WITH THIS LINE. THE LINE CONTINUES TO MOVE TO THE EAST SOUTHEAST 30 TO 40 MPH AND WILL MOVE INTO THE WESTERN SECTIONS OF SOUTHEAST MINNESOTA BY 445 PM. THE LINE WILL CONTINUE TO MOVE EAST AND REACH THE LA CROSSE AREA BY 7 PM. THIS IS A DANGEROUS SITUATION...STAY ALERT FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TMS/MRN
Special weather statement, Jun 28, 4:11 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE LA CROSSE, WI 407 PM CDT SAT JUN 28 1997 MNZ079-086>088-094>096-WIZ017-029-032>034-041>043-053-055-282210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 404 PM CDT SAT JUN 28 1997 ...POTENTIAL FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOUTHEAST MINNESOTA AND PORTIONS OF WESTERN AND CENTRAL WISCONSIN UNTIL 9 PM CDT. SOME OF THE CITIES INCLUDED IN THE WATCH AREA ARE...ROCHESTER...AUSTIN...WINONA...WABASHA..LA CROSSE...BLACK RIVER FALLS...NEILSVILLE AND TOMAH. A LINE OF SEVERE THUNDERSTORMS HAS BEEN MOVING ACROSS CENTRAL MINNESOTA THIS AFTERNOON WAS BRINGING DAMAGING WINDS AND LARGE HAIL. SEVERAL REPORTS OF TREES BEING BLOWN DOWN AND STRUCTURAL DAMAGE HAVE BEEN REPORTED WITH THIS LINE. THE LINE CONTINUES TO MOVE TO THE EAST SOUTHEAST AT 30 TO 40 MPH AND WILL MOVE INTO THE WESTERN SECTIONS OF SOUTHEAST MINNESOTA BY 445 PM. THE LINE WILL CONTINUE TO MOVE EAST AND REACH THE LA CROSSE AREA BY 7 PM. THIS IS A DANGEROUS SITUATION...STAY ALERT FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TMS/MRN
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 4:59 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 61 min |
| Jun 28, 6:18 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted, Winona | 62 min |
| Jun 28, 6:18 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 62 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.